What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 26, 12:58 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 26, 12:58 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
158 PM EDT Mon Jul 26 2021
.SYNOPSIS...
Showers and thunderstorms will become more widespread into
tonight as a cold front passes through the region. This front
will stall over the Southeast on Tuesday, and by Wednesday the
entire area will be rain-free. Another frontal passage is likely
for the end of the work week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 158 PM EDT Monday...
Numerous showers and thunderstorms expected this afternoon into
tonight, some drier air will push in from the north on Tuesday.
A cold front will drop south across the region this afternoon
into Tuesday. Scattered showers and thunderstorms will develop
ahead and along the frontal boundary. The airmass is unstable
with CAPEs at 2000 to 4000 j/kg. The deep layer shear is weak
around 20 kts. The PWATS have climb to 1.5 to 2 inches. Some of
the storms this afternoon will be severe with gusty winds and
heavy downpours. Convection will diminish with the loss of solar
heating tonight. Areas of fog and low clouds will develop
overnight especially where it rains. Isolated to scattered
showers will continue Tuesday as the front drops slowly south
across southern portions of the forecast area.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 119 PM EDT Monday...
Drier and warmer weather is expected for Tuesday night through
Thursday, but a cold front should approach on Thursday night.
Showers and thunderstorms may depart the North Carolina Piedmont to
start Tuesday night, but drier air will arrive from the northwest. A
large upper level ridge will sit over the central Plains throughout
this week, while upper level troughing will persist across eastern
Canada and continue to influence the Mid Atlantic. With a stalled
frontal boundary over South Carolina and weak high pressure entering
the Appalachian Mountains during Tuesday night into Wednesday,
confidence has risen that the weather will turn dry through
Thursday. Less cloud cover and downslope flow east of the Blue Ridge
could bring highs into the mid 90s for Wednesday and Thursday, and
most of the mountains should reach the 80s.
Because of the persistent troughing across eastern Canada, another
cold front will emerge on Thursday over the Great Lakes and reach
West Virginia toward Thursday night. The GFS and the NAM models
remain a few hours faster than the Canadian and the ECMWF models
with the timing of this approaching cold front. Nevertheless, shower
and thunderstorm chances will increase, especially over southeast
West Virginia. If the storms can tap into the instability from the
heat and increasing lift ahead of the frontal boundary, there could
be a risk of strong winds and locally heavy rainfall.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 119 PM EDT Monday...
A cold front will cross overhead on Friday before high pressure
enters by Saturday, but another cold front may approach late Sunday.
With a cold front passing over Virginia on Friday and reaching North
Carolina toward Friday night, confidence has risen on the chances of
showers and thunderstorms during this time period. Any strong storms
may produce strong winds and locally heavy rainfall. The front
should eventually reach South Carolina on Saturday before stalling
as the boundary becomes more parallel with the upper level flow.
Another area of weak high pressure should enter the Mid Atlantic by
Saturday, but the persistent troughing over eastern Canada may allow
another cold front to venture eastward from the Ohio River Valley by
late Sunday to promote more afternoon showers and thunderstorms.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 100 PM EDT Monday...
A cold front will drop south across the region this afternoon
into Tuesday. Scattered to numerous MVFR convection will develop
ahead and along the frontal boundary. KROA,KDAN and KLYH will
have the highest chances for TSRA this afternoon and evening as
the front sags south. Expecting very heavy rainfall with this
activity. Southwest to west winds will prevail through most of
the period. Winds will be erratic with thunderstorms. Winds
will become light and variable tonight into Tuesday. Patches of
low clouds and fog are expected overnight. Morning low clouds
and fog will lift by late morning return most areas to VFR
conditions Tuesday. Isolated MVFR convection in possible in the
south Tuesday.
Moderate confidence in ceilings,visibilities and winds during
the taf period.
Extended Aviation Discussion...
The front will stall to our south Tuesday afternoon into
Wednesday, but may bring some SHRA/TSRA to mainly DAN. VFR
appears more likely toward BLF and LWB, with LYH/ROA/BCB seeing
a possibility for scattered showers and storms, but in general
will see prevailing VFR. Wednesday looks dry with prevailing VFR
everywhere.
Another cold front should arrive by late Thursday into Friday
with an increased chance for showers and thunderstorms once
again. Given northwest flow aloft across the region thanks to a
building 599 dm ridge in the central/south central U.S.,
disturbances may bring unexpected convection to the area at
times throughout the week. Will need to keep an eye on the upper
midwest/Ohio Valley area. Unsettled weather will return Sunday
with showers and thunderstorms especially in the south and west.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...KK/SH
NEAR TERM...KK
SHORT TERM...PW
LONG TERM...PW
AVIATION...KK/SH
Hazardous weather outlook, Jul 26, 1:01 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
201 PM EDT Mon Jul 26 2021
NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-271815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
201 PM EDT Mon Jul 26 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected for this afternoon and
tonight. Localized flooding and damaging winds are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ004>006-VAZ032>035-043>047-058-059-271815-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
201 PM EDT Mon Jul 26 2021
...SEVERE THUNDERSTORM WATCH 392 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional showers and thunderstorms are expected on Tuesday.
Localized flooding and damaging winds are possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PW
In the hours before
Special weather statement, Jul 26, 12:02 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
102 PM EDT Mon Jul 26 2021
VAZ022-023-033-034-261745-
Botetourt-Franklin-Roanoke-Bedford-
102 PM EDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROANOKE...WESTERN BEDFORD...SOUTHERN BOTETOURT AND
NORTHEASTERN FRANKLIN COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE...
At 101 PM EDT, a strong thunderstorm was located over Cloverdale, or
near Vinton, moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Bedford...
Buchanan...
Troutville...
and Stewartsville.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3728 8012 3756 7983 3741 7942 3704 7969
TIME...MOT...LOC 1701Z 299DEG 11KT 3734 7990
VFJ
Special weather statement, Jul 26, 12:14 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
114 PM EDT Mon Jul 26 2021
NCZ002-003-018>020-261745-
Yadkin-Surry-Wilkes-Watauga-Alleghany-
114 PM EDT Mon Jul 26 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ALLEGHANY...WESTERN SURRY...WILKES...SOUTHEASTERN
WATAUGA AND NORTHWESTERN YADKIN COUNTIES IN NORTHWESTERN NORTH
CAROLINA...
At 113 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Low Gap to near Darby. Movement was
south at 10 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Jonesville...
Dobson...
and Boonville.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3609 8147 3610 8148
3610 8151 3611 8153 3618 8156 3656 8082
3628 8056 3603 8109 3604 8111 3603 8117
3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1713Z 345DEG 8KT 3647 8088 3616 8146
VFJSpecial weather statement, Jul 26, 12:38 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT Mon Jul 26 2021
VAZ033-044-261815-
Franklin-Pittsylvania-
138 PM EDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL PITTSYLVANIA AND EAST CENTRAL FRANKLIN COUNTIES...
At 138 PM EDT, a strong thunderstorm was located near Union Hall, or
near Penhook, moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Callands...
Penhook...
Sago...
Western Smith Mountain Lake...
Pittsville...
Sontag...
and Ajax.
LAT...LON 3696 7987 3706 7976 3697 7963 3700 7962
3700 7943 3680 7955
TIME...MOT...LOC 1738Z 298DEG 11KT 3698 7972
VFJSpecial weather statement, Jul 26, 12:45 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
145 PM EDT Mon Jul 26 2021
VAZ018-022-023-261815-
Botetourt-Craig-Roanoke-
145 PM EDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROANOKE...CENTRAL CRAIG AND SOUTHWESTERN BOTETOURT
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 145 PM EDT, a strong thunderstorm was located over Craig Springs,
or near Sinking Creek, moving southeast at 30 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
New Castle...
Sinking Creek...
and Catawba.
LAT...LON 3745 7979 3715 7995 3745 8039 3749 8034
3751 8030 3753 8028 3754 8029 3759 8023
TIME...MOT...LOC 1745Z 298DEG 27KT 3746 8025
VFJLocal storm report, Jul 26, 12:55 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TSTM WND DMG 3 N VINTON 37.31N 79.89W
07/26/2021 ROANOKE VA TRAINED SPOTTER
LARGE TREE LIMB DOWN ON POWER LINES ALONG
WEST RURITAN ROAD. TIME ESTIMATED BY RADAR.
&&Special weather statement, Jul 26, 1:10 PM EST, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 PM EDT Mon Jul 26 2021
NCZ004-VAZ032-261900-
Stokes-Patrick-
210 PM EDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES AND SOUTHERN PATRICK COUNTIES...
At 210 PM EDT, a strong thunderstorm was located near Collinstown, or
near Stuart, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sandy Ridge...
Ararat...
Collinstown...
Prestonville...
Penns Store...
and Patrick Springs.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3654 8044 3655 8048 3658 8056 3666 8048
3661 8005 3654 8005 3654 8004 3641 8007
TIME...MOT...LOC 1810Z 279DEG 13KT 3660 8037
RAB